Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS New York, NY

August 17, 2003Westchester County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 17, 2003, 4:29 PM EDT for Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2003, 4:29 PM EDT (20:29 UTC)
Expired
Aug 17, 2003, 5:30 PM EDT
In force
61 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Greater Bridgeport Planning Region, CT, Westchester County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS51 KOKX 172029
SVROKX
CTC001-NYC119-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
428 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT
  NORTHEASTERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 530 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF RIDGEBURY...MOVING SOUTHEAST AT
  15 MPH. THIS STORM WILL LIKELY PRODUCE UP TO ONE INCH HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF RIDGEBURY AROUND 440 PM
  RIDGEFIELD AROUND 455 PM
  GEORGETOWN AROUND 510 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4135 7359 4131 7376 4114 7344 4134 7334

EKSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:04 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 17, 4:04 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT SUN AUG 17 2003

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING
AGAIN ACROSS THE CWA. ONE BATCH IS SLOWLY PULLING AWAY FROM
SOUTHWESTERN SUFFOLK COUNTY...SOUTHEASTERN NASSAU COUNTY...AND THE
BARRIER BEACHES...AS A SURFACE COLD-FRONT AND ASSOCIATED WAVE DRIFT
FURTHER SOUTH OF THE CWA. OTHER SHOWERS AND THUNDERSTORMS ARE
DEVELOPING NORTH AND WEST OF NEW YORK CITY...INDUCED BY AN UPPER
TROUGH SITTING OVER THE NORTHEAST WITH A MID-LEVEL VORTICITY
SWINGING SOUTH AND EAST AROUND THE BASE THROUGH CENTRAL NEW YORK
STATE AND NORTHEAST PENNSYLVANIA. THESE SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND SLOWLY MOVE EAST
OVER THE REMAINDER OF THE CWA. THE ACTIVITY WILL TAPER OFF BY AROUND
MIDNIGHT....WHEN THE MID-LEVEL VORTICITY SWINGS EAST OF THE AREA AND
THE ENERGY FROM DAYTIME HEATING IS LOST.
THE UPPER TROUGH WILL SLOWLY MOVE EAST ACROSS THE AREA TOMORROW.
WITH ANOTHER WEAKER MID-LEVEL VORTICITY SWINGING AROUND THE BASE OF
THE TROUGH...DAYTIME HEATING...AND DECENT LOW AND MID LEVEL
MOISTURE...THE CWA COULD SEE A SLIGHT CHANCE OF SOME SOME SHOWERS
AND THUNDERSTORMS...ESPECIALLY NORTH AND WEST OF NEW YORK CITY FOR
TOMORROW AFTERNOON. THE UPPER TROUGH WILL SLIDE EAST OF THE AREA
MONDAY NIGHT...WITH A HIGH PRESSURE RIDGE BUILDING INTO THE AREA. A
MODERATING CANADIAN SURFACE HIGH WILL BRING DRIER AND SEASONABLE
WEATHER FOR TUESDAY.

MID-RANGE...WHILE THE MODELS ARE HINTING THAT THE MEAN MID AND UPPER
LEVEL LONGWAVE PATTERN WILL REMAIN TROUGHY...SURFACE BASED HIGH
PRESSURE SHOULD REMAIN IN CONTROL. THIS SHOULD PROVIDE ENOUGH
SUBSIDENCE TO KEEP US DRY...AND PRODUCE A FAIR AMOUNT OF SUNSHINE
DURING THE MIDDLE OF THE WEEK. AS THE WEEKEND APPROACHES...A COLD
FRONT WILL APPROACH THE REGION. I WILL GO WITH TIMING SLOWER THAN
THE 12Z GFS MODEL...AS PER RECENT TREND. THEREFORE...LOW CHANCE POPS
WILL BE FORECAST FOR FRIDAY AND SATURDAY...BEFORE A COOLER AND DRIER
AIRMASS BEGINS TO ADVECT IN ON SUNDAY.

&&

.AVIATION...MVFR IN SCATTERED LATE DAY/EARLY EVENING
CONVECTION...AND ALSO LATE NIGHT FOG AT KISP/KGON WHICH RECEIVED
MORE SUBSTANTIAL RAINFALL EARLIER TODAY. OTHERWISE VFR NEXT 24 HOURS.
&&

.MARINE...QUIET NEXT 5 DAYS. OCEAN SEAS COULD BUILD UP TO 4 FT WELL
OFFSHORE MON AND MON NIGHT IN NE FLOW BEHIND DEPARTING FRONTAL
WAVE...THEN AGAIN FROM TUE NIGHT-WED NIGHT IN WESTERLY FLOW AROUND
HIGH PRES PASSING TO OUR S.
&&

.EQUIPMENT...KOKX RADAR IS BACK IN SERVICE. HOWEVER...KOKX UPPER AIR
IS OUT OF SERVICE...AND NO SOUNDING DATA WILL BE AVAILABLE UNTIL AT
LEAST MONDAY EVENING.
&&

.HYDRO...SLOW MOVING SCATTERED SHOWERS/TSTMS OVER THE CWA COULD
PRODUCE 1/2 TO 1 INCH OF RAIN LOCALLY THROUGH AROUND MIDNIGHT...
ESPECIALLY OVER THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...AND
SOUTHWESTERN CONNECTICUT. SHOWERS/TSTMS FOR TOMORROW WILL BE MUCH
LESS NUMEROUS...BUT STILL COULD PRODUCE LOCALLY HEAVY RAINS.

&&

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 17, 4:25 AM EDT, 12 hours 4 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-180930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
425 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER SOUTHEASTERN SUFFOLK
COUNTY NEW YORK...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT
UNTIL EARLY THIS MORNING. THERE IS A CHANCE OF MORE SCATTERED
THUNDERSTORMS AND SHOWERS THIS AFTERNOON...SOME OF WHICH MAY PRODUCE
HEAVY RAIN.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:14 PM EDTSpecial Marine WarningOKX61 min
Aug 17, 12:48 AM EDTSpecial Marine WarningOKX57 min
Aug 17, 12:48 AM EDTSpecial Marine WarningOKX57 min
Aug 17, 3:26 AM EDTFlash Flood WarningOKXSuffolk4 hr
Aug 17, 8:00 AM EDTFlash Flood WarningOKXSuffolk4 hr
Aug 17, 4:17 PM EDTFlash Flood WarningOKXOrange, Putnam118 min
Aug 17, 4:48 PM EDTSpecial Marine WarningOKX42 min
Aug 17, 4:51 PM EDTFlash Flood WarningOKXWestchester114 min
Aug 17, 5:42 PM EDTSpecial Marine WarningOKX93 min
Aug 17, 5:48 PM EDTFlash Flood WarningOKXBronx, New York117 min
Aug 17, 6:04 PM EDTSpecial Marine WarningOKX86 min
Aug 17, 6:19 PM EDTSevere Thunderstorm WarningOKXSuffolk56 min
Aug 17, 6:25 PM EDTFlash Flood WarningOKXRichmond95 min
Aug 17, 6:57 PM EDTSpecial Marine WarningOKX63 min
Aug 17, 6:58 PM EDTSpecial Marine WarningOKX77 min
Aug 17, 7:19 PM EDTSpecial Marine WarningOKX56 min
Aug 17, 7:47 PM EDTFlash Flood WarningOKXSuffolk88 min
Aug 17, 7:54 PM EDTSpecial Marine WarningOKX66 min
Aug 17, 7:54 PM EDTSpecial Marine WarningOKX66 min
Aug 17, 5:22 PM EDTFlash Flood WarningOKXGreater Bridgeport Planning Region113 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.